Hail, Cass
- When
- March 12, 2:30 PM CST
- Where
- Cass County, Drexel
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.483, -94.600
13 hail, 4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 12, 4:15 AM CST, 10 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 415 AM CST SUN MAR 12 2006 .DISCUSSION... COMPLEX WEATHER SCENARIO IS UNFOLDING TODAY WITH THE MAKINGS FOR A SEVERE WEATHER OUTBREAK ACROSS PORTIONS OF THE FORECAST AREA. A VIGOROUS MID/UPPER LEVEL TROUGH WILL TRACK ACROSS THE CENTRAL PLAINS AND HEAD TOWARD NORTHWEST MISSOURI THIS AFTERNOON. MEANWHILE...AT THE SURFACE A WARM FRONT WILL SURGE NORTHWARD THROUGH CENTRAL MISSOURI FROM ITS CURRENT LOCATION OVER SOUTHERN MISSOURI. A DRY LINE WILL ALSO HEAD EAST FROM EASTERN KANSAS DURING THE AFTERNOON. STRONG DIFFLUENCE WILL DEVELOP ALOFT IN RESPONSE TO A 140KT+ UPPER JET. CURRENTLY A FEW RADAR ECHOES HAVE BEEN NOTED OVER THE SOUTHEAST PORTION OF THE FORECAST AREA...IN ASSOCIATION WITH INCREASING MID LEVEL ISENTROPIC LIFT. HAVE INCLUDED A LOW END CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING AS THE AREA OF ISENTROPIC LIFT SPREADS NORTHWARD. ATTENTION THEN TURNS TO CONVECTIVE INITIATION THIS AFTERNOON. AM ANTICIPATING AN AREA OF CONVECTION TO DEVELOP FROM THE WARM FRONT AND SOUTH ALONG THE LEADING EDGE OF THE ADVANCING DRYLINE BEGINNING IN THE EARLY AFTERNOON. MANY FAVORABLE SEVERE WEATHER PARAMETERS ARE FORECAST TO BE IN PLACE SO IT SHOULDNT TAKE LONG FOR STORMS TO BECOME SEVERE ONCE THEY DEVELOP. THERE IS A DEFINITE LARGE HAIL AND DAMAGING WIND THREAT WITH THE ANTICIPATED SUPERCELLULAR STORMS...AND A TORNADIC THREAT ESPECIALLY NEAR THE WARM FRONT WHERE LOW LEVEL WINDS WILL BE MORE BACKED AND EHI VALUES REACH THE 3 TO 4 RANGE. MAIN NEGATIVE FACTOR THE STORMS MUST OVERCOME IS THE EXCEPTIONAL SHEAR MAGNITUDE...WHICH IS PROGGED TO BE IN EXCESS OF 80 KNOTS FROM 0-6KM ACROSS NORTHERN MISSOURI. THE MOVEMENT OF THE WARM FRONT THIS MORNING WILL WARRANT WATCHING...AS ANY SLOWER MOVEMENT THAN PROGGED BY THE EARLIER MODEL RUNS WOULD SHIFT THE SEVERE/TORNADIC THREAT FURTHER SOUTH THAN NORTHERN MISSOURI. STORMS ARE THEN ANTICIPATED TO DEVELOP INTO A SQUALL LINE THAT WILL TRACK EAST/NORTHEAST ACROSS THE REMAINDER OF THE FORECAST AREA THIS EVENING. THE TRAILING COLD FRONT WILL SWING ACROSS THE FORECAST AREA AFTER MIDNIGHT AND INTO THE EARLY MORNING HOURS MONDAY. CANT RULE OUT SOME LIGHT PRECIPITATION ON THE BACKSIDE OF THE DEPARTING SYSTEM...MAINLY OVER NORTHER MISSOURI MONDAY. OTHERWISE...TEMPERATURES WILL COOL SIGNIFICANTLY TONIGHT AND ACTUALLY HEAD BACK TOWARD NORMAL FOR THE FIRST PART OF THE WORK WEEK. STOFLET && .PREV DISCUSSION... 335 PM SAT... DURING THE LAST TWO HOURS CONVECTION HAS INCREASED IN COVERAGE AND INTENSITY ALONG A PREFRONTAL TROUGH/DRYLINE FROM NORTHEAST OKLAHOMA THROUGH NORTHEAST MISSOURI. SURFACE DEWPOINTS FROM BUTLER TO SEDALIA TO QUINCY ILLINOIS ARE IN THE LOWER TO MID 50S...YIELDING 100MB MIXED LAYER CAPES BETWEEN 1000 AND 2000 J/KG. STORMS IN THE CLINTON...SEDALIA...BOONVILLE AND MOBERLY AREAS WILL BE MONITORED FOR ELEVATED REFLECTIVITY CORES AND SIGNS OF MID LEVEL ROTATION DURING THE NEXT COUPLE OF HOURS. LARGE HAIL IS THE MAIN THREAT. TOMORROW HAS THE POTENTIAL TO BE A SIGNIFICANT SEVERE WEATHER DAY FOR MUCH OF THE PLEASANT HILL FORECAST AREA. THE GFS AND NAM HAVE BEEN CONSISTENT DURING THE LAST SEVERAL RUNS WITH THE EJECTION OF A POTENT UPPER SHORTWAVE. BY EARLY AFTERNOON THE JUNCTION OF A RETREATING WARM FRONT AND AN ADVANCING DRYLINE NEAR THE KANSAS MISSOURI BORDER WILL PROVIDE THE TRIGGER FOR CONVECTIVE DEVELOPMENT. LOW LEVEL STRATUS ALONG AND NORTH OF THE WARM FRONT TOMORROW MORNING AND SOME UNCERTAINTY ON THE POSITION OF THE WARM FRONT ARE THE MAIN COMPLICATING FACTORS BECAUSE INSTABILITY MAY BE A BIT QUESTIONABLE GIVEN THE EXTREME LEVELS OF SHEAR. BUT AT THIS TIME...IT APPEARS THAT INSTABILITY WILL BE SUFFICIENT OVER NORTHERN AND CENTRAL MISSOURI TO SUSTAIN UPRIGHT CONVECTION...EVEN WITH 0-6KM BULK SHEAR VALUES BETWEEN 70 AND 90KTS. OF PARTICULAR INTEREST TOMORROW WILL BE STORMS THAT TRACK ALONG THE WARM FRONT WHERE LCLS WILL BE 1500 METERS OR LOWER AND 0-1KM SHEAR VALUES LOCALLY ENHANCED. GIVEN ENOUGH INSTABILITY...SIGNIFICANT TORNADOES WILL BE POSSIBLE. THE GFS HAS BEEN ROUTINELY FURTHER NORTH WITH THE FRONTAL POSITION THAN THE NAM. THE PREVALENCE OF STRATUS IN THE MORNING MAY HAVE AS MUCH TO DO WITH WHERE THE FRONT ENDS UP TOMORROW AFTERNOON THAN SYNOPTIC FORCING...BUT AT THIS TIME LOCATIONS NORTH OF INTERSTATE 70 FROM BETHANY EASTWARD APPEAR TO HAVE THE BEST CHANCE FOR SIGNIFICANT TORNADOES IF THE MID LEVEL SHEAR IS NOT TOO STRONG TO TEAR STORMS APART. VERY LARGE HAIL IS ANOTHER POTENTIAL HAZARD AS COLD AIR ALOFT MOVES INTO THE CENTRAL UNITED STATES. MID LEVEL LAPSE RATES TOMORROW ARE MORE IMPRESSIVE THAN THEY ARE TODAY SINCE THE COLD POOL OVER THE GREAT BASIN WILL TRANSLATE EASTWARD DURING THE NEXT 24 HOURS. KOCH MAIN CONCERN IN DAYS 4 THROUGH 7 IS THE SYSTEM MOVING THROUGH MID-WEEK. HAVE SLIGHT CHANCE POPS ACROSS NORTHERN SECTIONS OF MISSOURI AT THE MOMENT...BUT LATER SHIFTS WILL PROBABLY BE INCREASING THE CHANCES IF THE MODELS ARE CONSISTENT IN THE NEXT RUN OR TWO. HAVE ALSO CUT TEMPS BACK THURSDAY AND FRIDAY. ECMWF AND GFS SHOW STRONG COLD AIR ADVECTION ON BACK OF THE EXITING LOW PRESSURE SYSTEM. LIKEWISE TEMPS MAY BE LOWERED FURTHER IF THE MODELS SHOW SOME CONSISTENCY. NRR 1149 AM SAT... ...MESOSCALE DISCUSSION... VISIBLE SATELLITE IMAGERY/SURFACE OBSERVATIONS CONTINUE TO SHOW QUALITY GULF MOISTURE RETURN OCCURRING WITHIN WARM SECTOR AIRMASS FROM THE OZARKS INTO CENTRAL MISSOURI. FOCUS FOR THIS AFTERNOON WILL REMAIN CONFINED TO THE FAR SOUTHEASTERN PORTIONS OF THE CWA...AS ADVANCING DRYLINE/PREFRONTAL TROUGH WILL EFFECTIVELY STABILIZE AREAS WEST OF A HARRISONVILLE TO KIRKSVILLE LINE. 12Z SOUNDING FROM KSGF SHOWS THAT A PRONOUNCED ELEVATED MIXED LAYER HAD ADVECTED EASTWARD FROM THE PLAINS...WITH NEARLY DRY ADIABATIC LAPSE RATES PRESENT IN A DEEP LAYER FROM 850 TO 670MB. MEANWHILE... STRONG SURFACE HEATING HAS ALLOWED TEMPERATURES TO SURGE INTO THE MID 70S WITHIN THE WARM SECTOR...WHILE DEWPOINTS HAVE ALSO RISEN INTO THE UPPER 50S. WELL DEFINED CUMULUS STREETS CHARACTERIZE THE CAPPED...BUT INCREASINGLY UNSTABLE BOUNDARY LAYER THAT NOW EXTENDS FROM THE GULF OF MEXICO INTO CENTRAL MISSOURI. WITH MLCIN RAPIDLY DIMINISHING...IT WOULD APPEAR THAT INITIATION MAY OCCUR AS EARLY AS 18-20Z. WATER VAPOR IMAGERY SHOWS A VIGOROUS MID LEVEL SPEED MAX AIDING IN THE RAPID DEEPENING OF AN EMBEDDED SHORTWAVE TROUGH OVER EASTERN OKLAHOMA. VISIBLE SATELLITE CONFIRMS THIS ANALYSIS WITH A RAPIDLY EXPANDING DEEP ACCAS FIELD FROM THE RED RIVER TO NEAR TULSA. VEERED BOUNDARY LAYER FLOW OVER THE SOUTHERN CWA WILL BE THE PRIMARY INHIBITING FACTOR THIS AFTERNOON...LIMITING LOW LEVEL CONVERGENCE. LOW LEVEL MOIST AXIS APPEARS TO ALSO BE RUNNING A GOOD 50-75 MILES SOUTH OF THE CWA. IF STORMS CAN DEVELOP ALONG THE NORTHERN PERIPHERY OF THE LOW LEVEL MOIST AXIS...LARGE HAIL APPEARS TO BE THE PRIMARY THREAT WITH SUPERCELL STRUCTURES EXPECTED. AREAS ALONG AND EAST OF A BUTLER TO MARSHALL TO MACON LINE WILL CONTINUE TO BE MONITORED THROUGH THE AFTERNOON HOURS. BOOKBINDER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1256 PM CST SUN MAR 12 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1256 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ANOTHER EXPLOSIVE ROUND OF SEVERE WEATHER WILL COME THROUGH THIS AFTERNOON. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE LONG- TRACKED TORNADOES...DAMAGING WINDS...AND LARGE HAIL INTO THE EVENING HOURS. THESE STORMS ARE FIRING ALONG A DRY LINE THAT IS LOCATED IN EAST CENTRAL KANSAS. ONCE THE STORMS DEVELOP...THEY WILL QUICKLY BECOME SUPERCELLULAR AND MOVE INTO MISSOURI. THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. SIGNIFICANT SEVERE WEATHER...INCLUDING THE POSSIBILITY OF DESTRUCTIVE TORNADOES...IS EXPECTED TO DEVELOP. PERSONS ARE URGED TO BE READY TO REACT QUICKLY SHOULD A WARNING BE ISSUED FOR YOUR AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED ACROSS THE OUTLOOK AREA THROUGH THE EVENING. 27
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
214 PM CST SUN MAR 12 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL LA CYGNE 38.35N 94.75W
03/12/2006 E0.75 INCHES LINN KS LAW ENFORCEMENT
&&
GAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
218 PM CST SUN MAR 12 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL KANSAS CITY 39.08N 94.57W
03/12/2006 M1.75 INCHES JACKSON MO PUBLIC
0215 PM HAIL NORTHMOOR 39.18N 94.63W
03/12/2006 E0.88 INCHES PLATTE MO AMATEUR RADIO
DIME TO NICKEL
&&
KOCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
220 PM CST SUN MAR 12 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL GLADSTONE 39.23N 94.48W
03/12/2006 M0.75 INCHES CLAY MO EMERGENCY MNGR
&&
MJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
223 PM CST SUN MAR 12 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL GLADSTONE 39.23N 94.48W
03/12/2006 M0.88 INCHES CLAY MO PUBLIC
&&
MJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
224 PM CST SUN MAR 12 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
&&
GAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 PM CST SUN MAR 12 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL LA CYGNE 38.35N 94.75W
03/12/2006 E0.88 INCHES LINN KS LAW ENFORCEMENT
&&
GAThe Pleasant Hill radar (KEAX), 47 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
13 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm wind damage to residence.
Tornado crossed from Bates county into Cass county...6 miles south-southwest of Creighton at 2005 CST. It moved northeast and exited Cass county into Henry county at 2007 CST...2 miles south of Creighton. F1 damage to several structures was noted.
Measured at the National Weather Service office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyThe tornado archive for Missouri, 2006Warnings in Missouri, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498795, 5498796, 5498797, 5498798, 5498799, 5498800, 5498801, 5498802, 5498803, 5498804, 5498805, 5498806, 5498807, 5498808, 5498809, 5498810, 5498811, 5498812.